METATYPICAL BCCS OF THE NOSE TREATED SUCCESSFULLY VIA BILOBED TRANSPOSITION FLAP: NITROSAMINES IN ACES (ENALAPRIL), ARBS (LOSARTAN) AS POSSIBLE SKIN CANCER KEY TRIGGERING FACTOR

Georgian Med News. 2023 Feb:(335):22-25.

Abstract

The pathogenesis of keratinocytic skin cancer has been well-studied over the years, with a main focus on the influence of UV radiation and the subsequent changes in the genome regulator p53, which affects the cell cycle and the programmed cell death, apoptosis. Alarming and relatively new trend is the link between nitrosamines in blood pressure medications (but not only) and the development of both melanocytic and keratinocytic skin tumors. In the recent past, high concentrations (above the so-called daily acceptable intake dose) of nitrosamines in ACE inhibitors and sartans became the reason for some of these medications to be officially withdrawn from the drug market. As of now, and according to the lawsuits filed, contamination with even or just one nitrosamine could be the cause of lawsuits for between 5 to 10 forms of cancer overall. Single case reports, but also large-scale retrospective international studies, find a connection between the intake of possibly nitrosamine contaminated ACE inhibitors/sartans with the subsequent development of basal cell carcinomas. The same studies also found a serious risk of developing melanomas and squamous cell carcinomas after taking ACE inhibitors, thiazide diuretics and sartans. This, in turn, leads clinicians to ponder the following dilemma: Is it possible that the key pathogenetic link concerning the development of skin cancer is due to their radically different mechanism of action (ACEs/ARBs/Thiazides)? Or, more likely, in all three antihypertensive drug classes, such as sartans, ACE inhibitors, and thiazide diuretics, there is another cancer-causing contaminant, the so-called nitrosamines? Systemic intake of potentially nitrosamine-contaminated sartans and ACE inhibitors would logically lead to the generation of relatively uniform skin tumors. Proceeding precisely from this thesis, we present two non-related cases of metatypical basal cell carcinomas in the nasal area, which occurred during the administration of ACE inhibitors/angiotensin receptor blockers and were successfully treated by transpositional reconstructive flap - bilobed flap. Possible contamination with nitrosamines as a pathogenetically significant factor is discussed.

MeSH terms

  • Angiotensin II Type 1 Receptor Blockers / therapeutic use
  • Angiotensin Receptor Antagonists
  • Angiotensin-Converting Enzyme Inhibitors / therapeutic use
  • Carcinoma, Basal Cell*
  • Enalapril
  • Humans
  • Losartan
  • Nitrosamines*
  • Retrospective Studies
  • Skin Neoplasms*
  • Sodium Chloride Symporter Inhibitors

Substances

  • Losartan
  • Angiotensin-Converting Enzyme Inhibitors
  • Angiotensin Receptor Antagonists
  • Angiotensin II Type 1 Receptor Blockers
  • Enalapril
  • Nitrosamines
  • Sodium Chloride Symporter Inhibitors